Adverse drug reactions in older people

Tangiisuran, Balamurugan and Rajkumar, Chakravarthi (2010) Adverse drug reactions in older people. Reviews in Clinical Gerontology, 20 (3). pp. 246-259. ISSN 0959-2598

Full text not available from this repository.

Abstract

Adverse drug reactions (ADR) pose significant health-related problems for the older person. Many studies from around the world report a significant incidence of ADR in general and in elderly people in particular, resulting in an increase in drug-related morbidity and mortality. Older people appear to be particularly at risk of experiencing an ADR due to a range of factors, which include polypharmacy, altered drug pharmacokinetic profiles and pharmacodynamic responses, drug interactions and cognitive problems that increase the risk in this patient group. Certain drug classes, such as hypoglycaemic agents and cardiovascular active medicines, have been identified as common causes of ADR. Many studies suggest that the majority of ADR are preventable, so that several different approaches have been tried in an attempt to limit this problem, such as the use of computerized systems to communicate routine issues of patient care, interventions made by pharmacists, spontaneous reporting and continuous education of health care professionals. Whilst all have been shown to reduce drug-related events, identifying individuals at high risk of developing ADR at the point of prescribing by using a risk stratification model could improve the identification and prevention of ADR. This article discusses the clinical impact of ADR in older people and the relative merits of the various approaches tested to date before suggesting areas that require further research.

Item Type: Article
Schools and Departments: Brighton and Sussex Medical School > Brighton and Sussex Medical School
Depositing User: Marie Shelton
Date Deposited: 22 Jan 2016 10:48
Last Modified: 22 Jan 2016 10:48
URI: http://sro.sussex.ac.uk/id/eprint/59403
📧 Request an update